Alert archive / Indiana / Flash Flood Warnings in 2015

Flash Flood Warning 39, NWS Louisville, KY

July 1, 20154 counties in Indiana

NWS Louisville, KY issued this flash flood warning at Jul 1, 2015, 10:58 PM EDT for 4 counties in Indiana. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2015, 10:58 PM EDT (02:58 UTC)
Expired
Jul 2, 2015, 3:00 AM EDT
In force
4 hr
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Flood severity
None

Counties Crawford County, IN, Dubois County, IN, Orange County, IN, Perry County, IN

The radar

The Louisville radar (KLVX), 80 km from the middle of the area, began a volume at 02:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 11:30 PM EDTFLASH FLOODMentor, INHWY 164 FLOODED AND IMPASSABLE NEAR PATOKA LAKE
Jul 1, 11:45 PM EDTFLASH FLOODTaswell, INA FAMILY HAD TO BE EVACUATED OUT OF A HOME IN TASWELL. NUMEROUS ROADS CLOSED THROUGHOUT THE COUNTY DUE TO HIGH WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.0 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2015-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2015-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
1041 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

038 
WGUS53 KLMK 020258
FFWLMK
INC025-037-117-123-020700-
/O.NEW.KLMK.FF.W.0039.150702T0258Z-150702T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
1058 PM EDT WED JUL 1 2015

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CRAWFORD COUNTY IN SOUTH CENTRAL INDIANA...
  DUBOIS COUNTY IN SOUTH CENTRAL INDIANA...
  SOUTHWESTERN ORANGE COUNTY IN SOUTH CENTRAL INDIANA...
  NORTHERN PERRY COUNTY IN SOUTH CENTRAL INDIANA...

* UNTIL 300 AM EDT/200 AM CDT/

* AT 1054 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR            
  INDICATED VERY HEAVY RAINFALL FROM THUNDERSTORMS OVER THE WARNED   
  AREA.  COUNTY DISPATCH IN CRAWFORD COUNTY REPORTED A COUPLE OF ROADS
  FLOODED AT THIS TIME.

* LOCATIONS IMPACTED INCLUDE...ENGLISH...JASPER...

  IN ADDITION...THALES...NORTON AND FARGO ARE INCLUDED IN THIS FLASH
  FLOOD WARNING.

  FLASH FLOOD PRONE AREAS IN THIS WARNING...
  HUNLEY CREEK OVERFLOWS ONTO LOW LYING AREA OF COUNTY ROAD 1100
  SOUTH.
  ELL CREEK OVERFLOWS ONTO COUNTY ROAD 400 SOUTH JUST NORTH OF
  HUNTINGBURG.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA OVER THE NEXT FEW HOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED...ACT QUICKLY.
MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

REPORT FLOODING TO LOCAL LAW ENFORCEMENT...POST YOUR REPORT TO THE
NATIONAL WEATHER SERVICE LOUISVILLE FACEBOOK PAGE...OR TWEET YOUR
REPORT USING HASHTAG L...M...K...SPOTTER.

&&

LAT...LON 3851 8698 3849 8695 3851 8694 3850 8688
      3853 8684 3853 8670 3833 8628 3832 8629
      3830 8626 3819 8634 3820 8637 3818 8638
      3822 8706 3851 8707

$$

MJ
1 follow-up statement
831 
WGUS73 KLMK 020552
FFSLMK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
152 AM EDT THU JUL 2 2015

INC025-037-117-123-020700-
/O.CON.KLMK.FF.W.0039.000000T0000Z-150702T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PERRY IN-ORANGE IN-CRAWFORD IN-DUBOIS IN-
152 AM EDT THU JUL 2 2015

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 AM EDT/200 AM
CDT/ FOR DUBOIS...CRAWFORD...SOUTHWESTERN ORANGE AND NORTHERN PERRY
COUNTIES...

AT 144 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE HEAVY RAINFALL HAS COME TO AN END OVER THE WARNED AREA. 
HOWEVER...SOME AREAS HAVE RECEIVED OVER 4 INCHES OF RAINFALL IN THE 
LAST FEW HOURS...ESPECIALLY IN CRAWFORD COUNTY. HIGH WATER IS STILL 
LIKELY IN FLOOD PRONE AREAS.

* LOCATIONS IMPACTED INCLUDE...
  ENGLISH...
  JASPER...

  IN ADDITION...BROWNSTOWN...THALES AND NORTON ARE INCLUDED IN THIS
  FLASH FLOOD WARNING.

  FLASH FLOOD PRONE AREAS IN THIS WARNING...
  HUNLEY CREEK OVERFLOWS ONTO LOW LYING AREA OF COUNTY ROAD 1100
  SOUTH.
  ELL CREEK OVERFLOWS ONTO COUNTY ROAD 400 SOUTH JUST NORTH OF
  HUNTINGBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT
TO FLOODING WHEN WATER BEGINS RISING.

REPORT FLOODING TO LOCAL LAW ENFORCEMENT...POST YOUR REPORT TO THE
NATIONAL WEATHER SERVICE LOUISVILLE FACEBOOK PAGE...OR TWEET YOUR
REPORT USING HASHTAG L...M...K...SPOTTER.

&&

LAT...LON 3851 8698 3849 8695 3851 8694 3850 8688
      3853 8684 3853 8670 3833 8628 3832 8629
      3830 8626 3819 8634 3820 8637 3818 8638
      3822 8706 3851 8707

$$

RAS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 10:49 PM EDT, 9 minutes earlier.

Area forecast discussion, Jul 1, 10:49 PM EDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1049 PM EDT Wed Jul 1 2015

...Forecast Update...
Updated at 1048 PM EDT Wed Jul 1 2015

After evaluating the late afternoon and early evening model data and
looking at the precipitation efficiency of the current convection
that is ongoing, have coordinated with surrounding WFOs and went
ahead and hoisted a Flash Flood Watch for southern KY.  Wanted to
get this out before the late evening newscasts for good
dissemination.

The current watch focuses mainly on southern KY...however further
refinements may need to be done later on tonight as the full suite
of 00Z data comes in.  However, given the recent rains across
southern KY along with the early QPF data suggests that southern KY
looks to be the target area for heavy rainfall.

Updated products coming shortly.

Issued at 1002 PM EDT Wed Jul 1 2015

Ongoing convection across southern KY continues to move southeast
and much of southern KY will see a brief reprieve of rainfall.
However, additional showers and storms are developing from southern
Indiana northwestward into central IL/MO.  This is likely the
beginnings of a nocturnal MCS that the model have been sensing out
for the last 12-18 hours.

Showers and storms should increase in coverage later tonight across
eastern MO/southern IL and then move into western KY.  We're likely
to see a gradient of PoP overnight with the lesser chances across
our northeastern sections with the highest in our central (I-65
corridor) and points west.  Overall severe weather threat looks
fairly low at the moment (but certainly non-zero).  A few storms may
pulse up with hail and damaging winds being the main threat.
Greatest risk for any severe weather would generally be confined to
our southwest IN counties and our far western counties.

A greater threat is heavy rainfall with these storms.  Flash flood
guidance continues to run low for our northeastern and southeastern
counties where recent rains have really saturated things up.  The
main heavy rainfall tonight is expected to fall over areas that have
seen relatively less rainfall of late and where flash flood guidance
is a bit higher.  At this time, plan on holding off headlines at the
moment, but will continue to monitor things closely.

.SHORT TERM (Now through Thursday Night)...
Issued at 302 PM EDT Wed Jul 1 2015

Loosely organized showers and a few thunderstorms will continue this
evening as various subtle surface boundaries and disturbances aloft
interact with the warm, humid air. Locally torrential downpours will
be possible with some of these cells as precipitable water amounts
pool around two inches.

The feeling is that coverage will wane later this evening (not
necessarily end), and then possibly renew after midnight as new MCS
activity goes up well to our west and eventually moves into southern
Indiana and central Kentucky toward morning. Locally heavy rain
would again be the main threat.

Speaking of heavy rain, any rain-related issues should be relegated
to local problems under training cells. Due to the expectations that
any problems will be local and temporary, held off on any areawide
flood headlines at this time. Also, confidence of overnight storms
is not as high as one would like for the issuance of a watch.

It'll be another muggy one tonight with lows of 65-70.

Low pressure over Kansas today will cross Missouri tomorrow with its
surface front reaching east into the Ohio Valley. Given that plus
any convectively induced trigers from overnight convection and
subtle ripples in the upper flow, showers and thunderstorms can be
expected once again. Will keep PoPs rather high tomrrow into
tomorrow night as the surface low enters Kentucky. High temperatures
tomorrow will be around 80 with lows Thursday night 65-70 once again.

.LONG TERM (Friday through Wednesday)...
Issued at 305 PM EDT Wed Jul 1 2015

An active long term period continues with daily chances of
showers/storms although no one day looks to be a complete wash out.
Also, no organized threat of severe wx looks imminent at this time.
Temperatures look to remain at or below normal through the
long term.

Friday/Friday Night...

Low pressure will be moving ENE along a sfc boundary Friday morning
resulting in forcing for showers/storms.  Most soundings indicate
elevated convection Friday morning as the main sfc wave moves
through central KY.  However, some models indicate a trailing upper
level shortwave could provide additional forcing for
afternoon/evening storms especially if the morning wave is fast and
we see some clearing behind it late Friday morning/early afternoon.

Friday night we should see a break in convection with a lull in
shortwave activity and the sfc boundary well to our south.

High temps Friday afternoon should reach the upper 70s to around
80.  Low temperatures will range through the 60s Friday night into
Sat morning.

Saturday/Saturday Night...

The latest suite of model data suggests Sat could be drier than
previously anticipated.  A sfc boundary and upper level shortwave
activity should remain mostly to our south.  Without much of a
trigger in sight to spur convection, think that coverage will remain
isld-sct so have trended down with POPs.  If any convection does
develop, it should be mainly pulse-like storms during the
afternoon/evening hours...dying away shortly after sunset.  Sat
night only a 20-30% chance of convection exists.  Sat highs should
reach the upper 70s/lower 80s.  Low temps Sat night will drop into
the mid to upper 60s.

Sunday - Wednesday...

Sunday should be pretty similar to Saturday.  Isld-sct
showers/storms are possible, but no strong trigger looks to cross
the area and wind profiles look weak.  Thus, expect pop up
afternoon/evening convection on Sun.

Forecast confidence decreases for the first half of the work week
next week as a more significant cold front and upper trough approach
the Midwest.  Instability, forcing, and wind profiles will increase
ahead of this next weather system which should arrive either Tue or
Wed.  Will need to watch the potential for strong storms with this
weather system.  Temps will increase into the mid to upper 80s for
highs ahead of this weather system.

&&

.AVIATION (00Z TAF Update)...
Issued at 729 PM EDT Wed Jul 1 2015

Scattered convection will be seen across the region this evening
with the largest concentration mainly south and east of the
terminals.  Shower and thunderstorm chances will increase later
tonight as a mid-level and surface low pressure system push into the
region from the west.  In general, it appears that aviation weather
conditions will deteriorate late tonight as the showers and storms
come into the region.  Convection looks to arrive around 02/06-07Z
and continue through the morning hours on Thursday.  For now, have
generally gone with MVFR visibilities with showers and vicinity
thunder in all the TAF sites.  Some drops into the IFR range look
possible between 02/11-15Z.  Surface winds will remain generally out
of the southwest at 5-10kts.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...FLASH FLOOD WATCH through Friday morning FOR KYZ026-027-061>067-
     070>078-081-082.

IN...NONE.
&&

Update.........MJ
Short Term.....13
Long Term......AMS
Aviation.......MJ
Hazardous weather outlook, Jul 1, 10:52 PM EDT, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1052 PM EDT WED JUL 1 2015

INZ076>079-083-084-089>092-KYZ023>025-028>043-045>049-053>057-030300-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-HARDIN KY-BULLITT KY-JEFFERSON KY-OLDHAM KY-TRIMBLE KY-
HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-HARRISON KY-SPENCER KY-
ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-
WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-
BOYLE KY-GARRARD KY-MADISON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
ELIZABETHTOWN...FORT KNOX...MOUNT WASHINGTON...SHEPHERDSVILLE...
LOUISVILLE...LA GRANGE...BEDFORD...NEW CASTLE...SHELBYVILLE...
FRANKFORT...GEORGETOWN...CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...
VERSAILLES...LEXINGTON...PARIS...CARLISLE...BARDSTOWN...
SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...WINCHESTER...
HODGENVILLE...LEBANON...DANVILLE...LANCASTER...RICHMOND
1052 PM EDT WED JUL 1 2015 /952 PM CDT WED JUL 1 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

SHOWERS AND SCATTERED STORMS CAN BE EXPECTED TONIGHT. LOCALLY VERY
HEAVY RAIN WILL BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ADDITIONAL ROUNDS OF THUNDERSTORMS WILL BE POSSIBLE MAINLY EACH
AFTERNOON AND EVENING THROUGH EARLY NEXT WEEK.

SIGNIFICANT AMOUNTS OF RAINFALL COULD OCCUR OVER THE COMING DAYS
ACROSS CENTRAL AND SOUTHERN KENTUCKY. REPEATED THUNDERSTORM
ACTIVITY MAY LEAD TO RAPID RISES ON SMALL STREAMS AND CREEKS ALONG
WITH POOLING OF WATER IN FLOOD PRONE AND LOW LYING AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY FLOODING OVER THE NEXT FEW DAYS.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

KYZ026-027-061>067-070>078-081-082-030300-
OHIO KY-GRAYSON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-
CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-
MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...BEAVER DAM...LEITCHFIELD...MORGANTOWN...
BROWNSVILLE...MUNFORDVILLE...GREENSBURG...CAMPBELLSVILLE...LIBERTY...
STANFORD...RUSSELLVILLE...BOWLING GREEN...FRANKLIN...SCOTTSVILLE...
GLASGOW...TOMPKINSVILLE...EDMONTON...COLUMBIA...JAMESTOWN...
BURKESVILLE...ALBANY
1052 PM EDT WED JUL 1 2015 /952 PM CDT WED JUL 1 2015/

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

SHOWERS AND SCATTERED STORMS CAN BE EXPECTED TONIGHT. LOCALLY VERY
HEAVY RAIN WILL BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ADDITIONAL ROUNDS OF THUNDERSTORMS WILL BE POSSIBLE MAINLY EACH
AFTERNOON AND EVENING THROUGH EARLY NEXT WEEK.

SIGNIFICANT AMOUNTS OF RAINFALL COULD OCCUR OVER THE COMING DAYS
ACROSS CENTRAL AND SOUTHERN KENTUCKY. REPEATED THUNDERSTORM
ACTIVITY MAY LEAD TO RAPID RISES ON SMALL STREAMS AND CREEKS ALONG
WITH POOLING OF WATER IN FLOOD PRONE AND LOW LYING AREAS. FOR THIS
REASON...A FLASH FLOOD WATCH IS IN EFFECT FOR SOUTHERN KENTUCKY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY FLOODING OVER THE NEXT FEW DAYS.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

13/AMS/MJ

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 10:10 PM EDTAreal Flood AdvisoryLMKCrawford, Dubois, Orange, Perry3 hr
Jul 1, 10:44 PM EDTFlash Flood WatchLMKClark, Crawford, Dubois, Floyd, Harrison, Jefferson and 4 more53 hr
Jul 1, 11:43 PM EDTAreal Flood AdvisoryLMKHarrison3 hr
Jul 2, 2:58 AM EDTAreal Flood AdvisoryLMKCrawford, Dubois, Orange4 hr
Jul 2, 10:50 AM EDTFlash Flood WarningLMKDubois3 hr
Jul 2, 12:49 PM EDTAreal Flood AdvisoryLMKCrawford, Dubois5 hr
Jul 2, 2:22 PM EDTAreal Flood AdvisoryLMKClark, Orange, Washington3 hr

Nearby

Flash Flood Warnings in Indiana, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.